I am reading Rick Miranda's "Linear systems of plane curves". A cubic hypersurface in $\mathbb{P}^{4}$ that passes through $7$ points in general position with multiplicity $2$ is not expected to exist. Nevertheless, it exists, and I am trying to understand Miranda's example.

There exists a rational normal curve $X$ that passes through $7$ points in general position in $\mathbb{P}^{4}$. Let $S(X)$ be its secant variety. $S(X)$ is supposed to be the variety we are looking for.

The secant variety of an irreducible curve is three-dimensional unless the curve is contained in a plane. A rational normal curve in $\mathbb{P}^{n}$ spans $\mathbb{P}^{n}$, so it is not contain in a plane. According to this, dim$(S(X))=3$.

Now, why is the degree of $S(X)$ equal to $3$? I think it suffices to show that any $l\in\mathbb{G}(1,4)-S(X)$ satisfies $\#X\cap l=3$, but I am not able to prove it.

Now, let's suppose that $S(X)$ passes through any of the seven points $p$ with multiplicity $1$. Then dim $T_{p}S(X)=3$. Since $X$ spans $\mathbb{P}^{4}$, there are secant lines to $X$ that contain $p$ in $4$ independent directions. I am not able to understand why this fact contradicts dim $T_{p}S(X)=3$. Is $\{l\in\mathbb{G}(1,4):\text{l is secant to $X$ and $p\in l$}\}\subseteq T_{p}S(X)$?

Any help would be appreciated.


From [BO]

The case $n = 4, d = 3, k = 7$ is more subtle. In this case, since ${7\choose 3} = 7 \cdot 5$, it is expected that no cubics exist with seven given singular points. But indeed through seven points there is a rational normal curve $C_4$, which, in a convenient system of coordinates, has equation $\operatorname{rk} \begin{pmatrix}x_0 &x_1& x_2\\ x_1 &x_2& x_3\\ x_2 &x_3& x_4\end{pmatrix} \leq 1$. Its secant variety is the cubic with equation $\operatorname{det} \begin{pmatrix}x_0 &x_1 &x_2\\ x_1 &x_2 &x_3\\ x_2 &x_3 &x_4\end{pmatrix} = 0$, which is singular along the whole $C_4$. This is the same J invariant which describes harmonic 4-ples on the projective line. The paper [CH] contains a readable proof of the uniqueness of the cubic singular along $C_4$.

[BO] Maria Chiara Brambilla and Giorgio Ottaviani, On the Alexander-Hirschowitz theorem, J. Pure Appl. Algebra 212 (2008)

[CH] C. Ciliberto, A. Hirschowitz, Hypercubiques de P4 avec sept points singuliers génériques. C. R. Acad. Sci. Paris Sér. I Math. 313 (1991), no. 3, 135-137

  • $\begingroup$ @janmagnus How do we know that is the equation of the secant variety? $\endgroup$ – Srinivasa Granujan Mar 18 '15 at 20:11
  • $\begingroup$ @Gauloises See Prop 9.7 of Harris Algebraic Geometry A First Course or Prop 4.3 of Eis88 $\endgroup$ – Jan-Magnus Økland Mar 19 '15 at 0:42

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.